Kentucky, 2002

Damaging Wind in Kentucky, November 9, 2002

November 9, 2002 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 9, 1:48 PM CST, 9 hours 47 minutes earlier.

Area forecast discussion, Nov 9, 1:48 PM CST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
148 PM CST SAT NOV 9 2002

SEVERAL CHALLENGES WITH THE PACKAGE...CONVECTION/SEVERITY TONIGHT
AND TOMORROW...OVERALL TIMING OF PRECIPITATION AND WINDS.

12 UTC UPPER AIR MAPS SHOW SEVERAL SHORTWAVES IN THE SOUTHWEST FLOW
AT 500MB. THE ONE OVER TEXAS WILL BE OUR MAIN CONCERN
TONIGHT...ANOTHER OVER MONTANA...WHICH WILL BRING AN END TO THE
PRECIPITATION ON SUNDAY. 170KT JET AT 250 MB WAS SEEN OVER THE
ROCKIES. AT 850...THE MOISTURE AND FLOW SUGGEST THE DEEPER MOISTURE
WILL BE TO OUR EAST WITH SOUTHWEST FLOW. AT THE SURFACE 70 DEGREE
DEWPOINTS WERE ALONG THE GULF COAST WITH MID 50S ALREADY HERE.
GRADIENT AHEAD OF SURFACE LOW PRODUCING WIND GUST OVER 30 MPH IN THE
CWA.

PREFER COMBINATION OF RUC AND AVN MODELS FOR THIS PACKAGE.

MOISTURE WILL CONTINUE TO MOVE NORTH EARLY THIS EVENING AT THE
SURFACE AND ISENTROPICALLY ALONG THE 300K SURFACE. THIS MOISTURE
WILL AID IN THE DESTABILIZATION OF THE ATMOSPHERE...HOWEVER...18 UTC
LAPS SOUNDING HAS A PRETTY LARGE CAP. WITH THE HIGH SHEAR ONLY A
LITTLE INSTABILITY IS NEEDED TO GET THUNDERSTORMS GOING. WILL
CONTINUE WITH CHANCE OVER THE WEST AND LIKELY EAST TONIGHT. STORM
RELATIVE HELICITY VALUES FORECAST TO BE NEAR 600 THIS EVENING OVER
THE EASTERN HALF...SO ROTATION IS LIKELY ONCE STORMS START. WILL
KEEP MENTION OF SEVERE.

AS FIRST WAVE EXITS THE AREA TONIGHT...MOST OF THE PRECIPITATION
WILL END BY MIDNIGHT...BUT MAY LINGER OVER THE NORTHERN SECTIONS.
SWODY2 HAS US IN SLIGHT...BUT CURRENT THINKING IS THAT COLD FRONT
WILL BE ALONG A BOONVILLE INDIANA TO MAYFIELD KENTUCKY LINE BY 18Z
AND SHOULD EXIT THE AREA BY 21Z. WILL END PRECIP FROM WEST TO EAST
DURING THE DAY.

RIDGING SETS UP FOR MOST OF THE UPCOMING WEEK UNTIL THURSDAY NIGHT
AND FRIDAY AS COLD FRONT DROPS SOUTH INTO THE REGION. MRF, ENSEMBLES
AND ECMWF ALL IN GENERAL AGREEMENT ON THIS FEATURE. CURRENT FORECAST
HAS CHANCE OF RAIN FRIDAY...WILL INTRODUCE THURSDAY NIGHT CHANCE AS
WELL.

AS FOR TEMPERATURES...LOCAL TEMPERATURE COMPUTATIONS WERE CLOSEST TO
THE AVN...SO MAINLY MINOR CHANGES MADE TO AVN/MEX GUIDANCE.

MAIN CHANGES TO GRIDS...
TIMING OF PRECIPITATION AND WINDS TOMORROW ALONG WITH LOWER POPS
DROPPED MENTION OF PRECIP MONDAY NIGHT INTO TUESDAY
INTRODUCE CHANCE OF SHOWERS THURSDAY NIGHT.

THANKS TO ILX FOR COORD.

.PAH...NONE.

SPODEN
Hazardous weather outlook, Nov 9, 5:45 PM CST, 5 hours 50 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...
A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR THE OUTLOOK AREA
TONIGHT. ISOLATED TORNADOES ARE POSSIBLE...HOWEVER...THE PRIMARY
THREAT REMAINS DAMAGING THUNDERSTORM WINDS. BRISK SOUTH WINDS WILL
CONTINUE TO TRANSPORT MOIST AND UNSTABLE AIR ACROSS OUR REGION
TONIGHT. AN UPPER LEVEL DISTURBANCE OVER THE OZARK REGION OF
MISSOURI THIS EVENING WILL MOVE EAST...ACROSS THE LOWER OHIO VALLEY
LATE TONIGHT. THIS DISTURBANCE MAY INITIATE THUNDERSTORMS...SOME OF
WHICH COULD BECOME SEVERE. THE CHANCE OF STORMS WILL GRADUALLY
INCREASE DURING THE EVENING...WITH THE HIGHEST CHANCES AROUND
MIDNIGHT. STORM MOVEMENT WILL BE TO THE NORTHEAST AROUND 45 MPH.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

.DAYS TWO THROUGH SEVEN...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE ON SUNDAY AS A
STRONG COLD FRONT CROSSES THE REGION. PRELIMINARY INDICATIONS ARE
THAT LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. THE
GREATEST THREAT OF SEVERE STORMS IS FORECAST OVER WESTERN KENTUCKY
DURING THE MIDDAY HOURS. THE COLD FRONT WILL MOVE EAST OF THE REGION
AROUND MID AFTERNOON...ENDING THUNDERSTORM ACTIVITY.

YORK

In the hours before

Local storm report, Nov 9, 8:33 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
833 PM CST SAT NOV 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 PM    EAST PRAIRIE              MO   1.00 INCH HAIL
11/09/02   MISSISSIPPI                    REPORTED BY TRAINED
                                          SPOTTERS.

DLL/MJN
Local storm report, Nov 9, 8:40 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CST SAT NOV 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    DOGWOOD                   MO   1.50 INCH HAIL
11/09/02   MISSISSIPPI                    REPORTED BY THE PUBLIC.

DLL/MJN
Local storm report, Nov 9, 10:44 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 PM CST SAT NOV 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1033 PM    GOREVILLE                 IL   1.00 INCH HAIL
11/09/02   JOHNSON                        REPORTED BY JOHNSON
                                          COUNTY SHERIFFS OFFICE
Local storm report, Nov 9, 11:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1104 PM CST SAT NOV 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    FRUITLAND                 MO   0.75 INCH HAIL
11/09/02   CAPE GIRARDEAU                 REPORTED BY THE PUBLIC.

DLL/MJN
Special weather statement, Nov 9, 11:05 PM CST, 30 minutes before
ILZ084-092-MOZ076-086-087-109>112-114-100530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1105 PM CST SAT NOV 9 2002

THE TORNADO WATCH HAS BEEN CANCELLED FOR ALL OF SOUTHEAST MISSOURI
AND JACKSON AND ALEXANDER COUNTIES IN SOUTHWEST ILLINOIS.

The radar

The Paducah radar (KPAH), 62 km away, was scanning. The volume nearest the first event began at 05:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
November 9, 11:35 PM CST
Where
Fulton County, Fulton
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -88.867

A few small trees were blown down in the city of Fulton. A few more trees were downed between Hickman and Fulton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322927.